Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Cleveland, OH

May 22, 2013Cuyahoga County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2013, 9:57 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2013, 9:57 PM EDT (01:57 UTC)
Expired
May 22, 2013, 11:00 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS51 KCLE 230157
SVRCLE
OHC035-055-085-230300-
/O.NEW.KCLE.SV.W.0035.130523T0157Z-130523T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
957 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUYAHOGA COUNTY IN NORTHEAST OHIO
  NORTHERN GEAUGA COUNTY IN NORTHEAST OHIO
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 1100 PM EDT

* AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WILLOUGHBY...AND MOVING    
  NORTHEAST AT 35 MPH. HEAVY RAIN AND OCCASIONAL LIGHTNING CAN ALSO  
  BE EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CHARDON...
  PAINESVILLE...
  MENTOR...
  PERRY...
  MADISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4164 8101 4152 8121 4140 8156 4153 8168
      4177 8127 4177 8124 4182 8113 4186 8100
TIME...MOT...LOC 0157Z 232DEG 22KT 4162 8132

$$

CLARK
2 follow-up statements
880 
WWUS51 KCLE 230226
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1026 PM EDT WED MAY 22 2013

OHC035-230234-
/O.CAN.KCLE.SV.W.0035.000000T0000Z-130523T0300Z/
CUYAHOGA OH-
1026 PM EDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA COUNTY
IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE AND MAY 
CAUSE WIND GUSTS TO 30 MPH. 

LAT...LON 4186 8100 4164 8101 4152 8121 4150 8129
      4154 8139 4157 8139 4157 8146 4158 8149
      4163 8149 4166 8146 4177 8127 4177 8124
TIME...MOT...LOC 0224Z 242DEG 29KT 4182 8115 4178 8104
          4167 8106

$$

OHC055-085-230300-
/O.CON.KCLE.SV.W.0035.000000T0000Z-130523T0300Z/
GEAUGA OH-LAKE OH-
1026 PM EDT WED MAY 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR LAKE AND NORTHERN GEAUGA COUNTIES...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM 
NORTH PERRY TO MADISON TO 8 MILES NORTHEAST OF CHARDON...MOVING 
NORTHEAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...NORTH
MADISON.

PERSONS SHOULD SEEK SHELTER INDOORS UNTIL THESE THUNDERSTORMS PASS. 

LAT...LON 4186 8100 4164 8101 4152 8121 4150 8129
      4154 8139 4157 8139 4157 8146 4158 8149
      4163 8149 4166 8146 4177 8127 4177 8124
TIME...MOT...LOC 0224Z 242DEG 29KT 4182 8115 4178 8104
          4167 8106

$$

CLARK
508 
WWUS51 KCLE 230246
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1046 PM EDT WED MAY 22 2013

OHC055-085-230255-
/O.CAN.KCLE.SV.W.0035.000000T0000Z-130523T0300Z/
GEAUGA OH-LAKE OH-
1046 PM EDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND NORTHERN GEAUGA
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE WITH GUSTY 
WINDS AND BRIEF HEAVY RAINFALL. 

LAT...LON 4186 8100 4164 8101 4152 8121 4150 8129
      4154 8139 4157 8139 4157 8146 4158 8149
      4163 8149 4166 8146 4177 8127 4177 8124
TIME...MOT...LOC 0245Z 242DEG 29KT 4190 8095 4186 8084
          4175 8086

$$

CLARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:41 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 8:41 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
841 PM EDT WED MAY 22 2013

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL MOVE NORTHEAST INTO QUEBEC
THURSDAY MORNING. A COLD FRONT TRAILING THIS LOW WILL SWEEP EAST
ACROSS THE LOCAL AREA EARLY THURSDAY. A SECONDARY COLD FRONT WILL
FOLLOW THURSDAY EVENING. AN AREA OF CANADIAN HIGH PRESSURE WILL
THEN BUILD OVER THE REGION FROM THE NORTH THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CANCELLED THE SEVERE THUNDERSTORM WATCH. JUST NOT ENOUGH
INSTABILITY TO GET THE ACTIVITY GOING AND DRYING IN THE COLUMN IS
INCREASING. I CAN SEE OUT THE WINDOW THE ONGOING ENTRAINMENT IN
THE CUMULUS. THAT BEING SAID... THERE IS PLENTY OF WIND ALOFT...30-35
KNOTS AT 3K AND 50 KNOTS AT 20K...THAT SOME OF THE SHOWERS AND
THUNDERSTORMS WILL STILL PRODUCE BRIEF GUSTY WINDS. WILL CONTINUE
TO MONITOR IN THE EVENT WE MAY NEED TO ISSUE A SHORT LIVED SEVERE
THUNDERSTORM WARNING FOR ANY OF THE SHOWERS/STORMS AHEAD OF THE
TROUGH CROSSING WESTERN OHIO.

WILL TAPER PRECIP CHANCES DOWN AFTER MIDNIGHT AND ALSO REMOVE THE
MENTION OF THUNDER ALTHOUGH A FEW SHOWERS WILL PROBABLY CONTINUE
ACROSS NE OH/NW PA. IT WILL TAKE ALL NIGHT TO GET THE WEAKENING
TROUGH PAST THE EASTERN COUNTIES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A COLD FRONT WILL SETTLE ACROSS THE AREA ON THURSDAY USHERING IN A
DISTINCT AIR MASS CHANGE. WRAP AROUND MOISTURE BEHIND THE FRONT
WILL LEAD TO WIDESPREAD SHOWERS DEVELOPING. WILL NEED 70 PERCENT
OR HIGHER POPS ALL AREAS BY MIDDAY. DRYING WILL OCCUR BEHIND A
SECONDARY FRONT LATE IN THE DAY AND MOST OF THE AREA SHOULD SEE
CLEARING TOMORROW NIGHT. SOME SHOWERS COULD LINGER IN THE EAST
INTO THURSDAY EVENING. AFTER THAT THE REMAINDER OF THE PERIOD WILL
BE DRY. THE AIR MASS SET TO SETTLE OVER THE AREA FOR THE WEEKEND
WILL BE VERY COLD WITH 850 MB TEMPS DOWN TO AROUND ZERO. IF WINDS
LESSEN AS EXPECTED...WE MAY HAVE TO CONTEND WITH SOME
FRONT...ESPECIALLY ACROSS THE EAST. NO MENTION YET BUT HAVE GOT
LOW TEMPS DOWN INTO THE MIDDLE 3OS BOTH FRIDAY AND SATURDAY
NIGHTS. HIGH TEMPS WILL STRUGGLE INTO THE 60S THE NEXT COUPLE OF
DAYS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL PATTERN TRENDING TOWARD AMPLIFICATION OF THE UPPER LEVEL
RIDGE INTO THE CENTRAL UNITED STATES BY SUNDAY. THIS WILL CAUSE
TROUGH OVER THE EASTERN SEABOARD TO LIFT NORTHEAST AWAY FROM THE
REGION. AS UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE
CENTER BUILDS OVER THE REGION BY MONDAY MORNING...EXPECTING CLEARING
SKIES AND GOOD RADIATIONAL COOLING TO TAKE PLACE...ESPECIALLY EAST.
THIS WILL LIKELY BRING A RETURN THREAT FOR SOME FROST OVER THOSE
AREAS. WARM AIR ADVECTION SHOULD START TO TAKE PLACE OVER THE WEST
HALF OF THE AREA ENOUGH TO PREVENT FROST FROM DEVELOPING. WILL
MENTION PATCHY FROST POSSIBLE IN THE EASTERN PORTIONS OF THE AREA AS
TEMPERATURES DIP INTO THE MIDDLE 30S BY MONDAY MORNING.

GOOD NEWS ON THE HORIZON WILL BE THE LARGE BROAD RIDGE THAT DEVELOPS
OVER THE EASTERN TWO THIRDS OF THE UNITED STATES BY WEDNESDAY. THIS
WILL SET UP A SURFACE BERMUDA HIGH PRESSURE ALLOWING FOR A WARM
SOUTH TO SOUTHWEST FLOW TO DEVELOP INTO THE MIDDLE OF THE WEEK. THIS
MEANS WE COULD SEE OUR FIRST POTENTIAL STRETCH OF VERY WARM AND
MUGGY AIR. UNTIL THEN...A MASSIVE WARM UP IS IN STORE FOR THE MIDDLE
OF NEXT WEEK.

LATEST MODEL RUNS CONSISTENT IN POTENTIAL FOR SEVERE WEATHER NEXT
WEDNESDAY NIGHT. WILL HAVE TO CONTINUE TO SEE IF THE MODELS REMAIN
CONSISTENT THROUGH THE NEXT SEVEN DAYS.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE AREA THIS EVENING AHEAD OF A COLD FRONT APPROACHING FROM
THE WEST. A FEW STORMS HAVE BEEN STRONG ENOUGH TO CAUSE GUSTS TO 45
KNOTS BUT THIS THREAT IS ISOLATED AND WILL DECREASE THROUGH
03Z. TAFS WILL BE UPDATED AS NEEDED IF A STRONG THUNDERSTORM
APPROACHES A TERMINAL.

OTHERWISE WINDS WILL REMAIN OUT OF THE SOUTHWEST TONIGHT WITH MVFR
CLOUDS ARRIVING BETWEEN 10-14Z. THE COLDER AIR WILL PUSH SOUTHEAST
ACROSS THE AREA BETWEEN 16-21Z AND WILL BE ACCOMPANIED BY SHOWERS
AND A WIND SHIFT TO THE NORTHWEST. CEILINGS WILL CONTINUE TO FALL ON
THURSDAY NIGHT AND MAY REACH IFR AT SOME SITES.

.OUTLOOK...NON VFR THURSDAY NIGHT AND FRIDAY MORNING.

&&

.MARINE...
WINDS WILL BE FROM THE SOUTHWEST THROUGH TONIGHT AS LOW PRESSURE
PASSES JUST NORTH OF THE LAKE. COLD FRONT WILL SHIFT EAST INTO THE
REGION THURSDAY AND CAUSE WINDS TO BECOME NORTHERLY BY THURSDAY
AFTERNOON. THIS WILL IN TURN CAUSE SMALL CRAFT ADVISORY FLAGS TO
FLY. I ANTICIPATE SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
THROUGH FRIDAY WHEN WINDS FINALLY DIMINISH AND GO LIGHT NORTHWEST. A
BIT OF AN INCREASE IN THE NORTH TO NORTHEAST WINDS TILL TAKE PLACE
SATURDAY AFTERNOON INTO SATURDAY NIGHT AND THEN DIMINISH ONCE AGAIN
FOR SUNDAY INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...LOMBARDY
AVIATION...KEC
MARINE...LOMBARDY
Hazardous weather outlook, May 22, 8:48 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
848 PM EDT WED MAY 22 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
848 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROST IS POSSIBLE LATE FRIDAY NIGHT AND/OR LATE SATURDAY NIGHT.
THE BEST CHANCE WILL PROBABLY BE ACROSS INLAND LOCATIONS OF
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 9:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
938 PM EDT WED MAY 22 2013

OHZ011-020-230215-
CUYAHOGA-MEDINA-
938 PM EDT WED MAY 22 2013

...SPECIAL WEATHER STATEMENT FOR CUYAHOGA AND MEDINA COUNTIES UNTIL
1015 PM EDT...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...MOVING NORTHEAST AT 35 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MEDINA.
THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 40 MPH AND BRIEF
HEAVY RAINFALL. OCCASIONAL LIGHTNING IS ALSO POSSIBLE. PERSONS
SHOULD SEEK SHELTER INDOORS UNTIL THESE STORMS PASS.

KEC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:57 PM EDTSpecial Marine WarningCLE78 min
May 23, 3:16 AM EDTSmall Craft AdvisoryCLE55 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.